Colorado, 2023

Wildfire in Colorado, August 1 to 31, 2023

August 1 to 31, 2023 · NWS GJT · 1 event in 1 county or zone

A wildfire began from lightning in the Gunnison National Forest, 11 miles southwest of Crested Butte, Colorado.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A wildfire began from lightning in the Gunnison National Forest, 11 miles southwest of Crested Butte, Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 31, 10:50 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 31, 10:50 PM MST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1150 PM MDT Mon Jul 31 2023

.SHORT TERM...(Tonight through Tuesday night)
Issued at 315 PM MDT Mon Jul 31 2023

The moisture has arrived and the atmosphere has responded
accordingly. Nocturnal convection fed by an MCV in this plume had
kept a thicker shield of clouds in place across portions of
eastern Utah and northwest Colorado much of the morning and early
afternoon. Temperatures at mid afternoon are still running some
10 to 15 degrees behind those of yesterday and Moab should miss
out on a triple digit high for the first time in a while. This
weakening shear center is focusing some stronger storm over the
Eastern Tavaputs and the Uintas but otherwise mainly stratiform or
weak convection is occurring over the western CWA. Behind the
wave clearing over the southern CWA is allowing for better heating
and convection initiation over the terrain is beginning to drift
northward into adjacent valleys. The threat of moderate to heavy
rainfall rates are more probable today as we have pushed PWAT
above 150% in most areas. Excess runoff from these rainfall rates
are also becoming more of a threat as we keep this moisture in
place and begin to saturate soils. This however still appears to
be localized with storm coverage remaining isolated to scattered
this afternoon. Storms have shown some regeneration potential on
the terrain but for the most part have been able to peel off and
drift slowly north in the flow. Of course this motion brings some
concern to north-south oriented drainages such as the Grizzly
Creek burn scar and these will be monitored closely. The next 24
to 36 hours will be quite active as the main easterly wave
responsible for priming this monsoon push arrives. Currently it is
evident in H2O imagery approaching the 4 Corners region. This
wave will be lifting into and across our CWA on the periphery of
the SubTrop High now centered in a monsoon favorable location over
the Southern Plains. Fully expect nocturnal convection to linger
well into the early morning hours either driven by this wave or
another MCV that may form later today. Of course this means more
cloud cover and cooler temperatures for tomorrow are on tap. If
this cloud cover is too robust it would likely dampen the strength
and coverage of stronger convection. This brings up a whole can
of worms on forecasting flooding threats for Tuesday. We will have
the anomalous moisture and a driver but will the octane be
there...confidence is not so high so will defer this decision for
now. Soundings show long skinny cape profiles and a relatively
deep warm core storm layer...suggesting moderate to heavy
rainfall rates will be likely through the short term period. The
blanket of clouds tonight should keep temperatures on the mild
side...well except in the lucky rain cooled areas. Highs on
Tuesday should end up near to slightly below normal...again this
will be cloud dependent.

.LONG TERM...(Wednesday through Monday)
Issued at 315 PM MDT Mon Jul 31 2023

Wednesday will be our last day of more widespread shower and
thunderstorm activity before our tap to the monsoon moisture gets
cut off on Thursday. The atmosphere will remain plenty juicy on
Wednesday afternoon as precipitable water values across the Western
Slope remain above normal. Even so, there will be some drier air
beginning to erode the deeper moisture, especially when compared to
earlier in the week. This will lead to better daytime heating, which
could fuel stronger storms. Periods of moderate to heavy rain will
remain a threat and, depending on how saturated some locations get,
localized flash flooding will be possible. This potential will only
be enhanced as an open wave trough begins to approach from the Great
Basin on Wednesday afternoon. While the main trough passage doesn't
look to occur until Wednesday night / Thursday, it will still
provide some lift to help storms develop before allowing showers and
perhaps some embedded storms to linger overnight. After the wave
exits on Thursday, the subtropical high will begin to retrograde
westward, advecting more dry air into the area. PWATs are projected
to drop to below normal across portions of southwest Colorado and
southeast Utah, and, while not completely sold on how drastically
this transition will occur, it will be a notable change from
previous days. Farther north, PWATs will remain elevated so at least
scattered storms will persist there, in addition to the mountains
given the orographic support. PWATs will continue to trend downwards
on Friday as the high spreads west towards the coast of southern
California. Showers and storms will decrease in coverage, again
favoring the higher terrain. This weekend will see another trough
progress across the Northern Rockies, its base brushing our northern
zones, resulting in an uptick in showers and thunderstorms. South of
I-70, PWATs will continue to drop to well below normal so, while
some storms over the southern and central mountains along the Divide
will likely develop, elsewhere will remain dry. Monday will bring
similar conditions but there is low confidence in the extended
models on what the overall synoptic pattern will look like as we
head into the new week.

Temperatures will continue to trend below normal for much of the
region through the long term period. The drier air moving in will
allow the southern zones to climb to near or a few degrees above
normal. Overnight lows each night will hover near seasonal norms.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1145 PM MDT Mon Jul 31 2023

A line of showers and thunderstorms is working its way north at
this hour. This line has cleared the I-70 corridor, and will begin
to affect KVEL and KHDN over the next 1-3 hours. This line has
produced frequent lightning, gusty winds, and heavy rain. Behind
this line, widely scattered showers and thunderstorms will
continue to affect some of the higher elevation TAF sites through
the next 3 or so hours. Storm activity will diminish by daybreak,
although the next rounds of showers and thunderstorms will begin
in the late morning hours, leaving little time where showers or
storms aren't a concern. When winds aren't being affected by
nearby convection, winds will be light, generally southerly when
strong enough not to be driven by the terrain. VFR conditions will
prevail, although brief periods of heavy rain may lower VIS
enough to create MVFR conditions.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...15
LONG TERM...MMS
AVIATION...TGJT
Hazardous weather outlook, Jul 31, 1:41 AM MST, 22 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
241 AM MDT Mon Jul 31 2023

COZ001>014-017>023-UTZ022>025-027>029-010845-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
241 AM MDT Mon Jul 31 2023

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Overnight showers and storms will taper off during the early
morning, with today's round of activity beginning during the late
morning. As moisture continues to increase, expect to see threats
start to transition from lightning and gusty outflow winds to
lightning and heavy rains, with localized flash flooding becoming
a concern. Showers and storms will linger well into the overnight
period.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Widespread shower and thunderstorm activity will remain through
the midweek period, with concerns for localized flash flooding
peaking between Tuesday and Thursday. Drier air begins to work in
for the late week period. Temperatures will be near to below
normal through Thursday, before returning to near normal values
for the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 31, 8:26 PM MST, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
926 PM MDT Mon Jul 31 2023

COZ002-003-013-010400-
Roan and Tavaputs Plateaus CO-Flat Tops CO-
Central Yampa River Basin CO-
926 PM MDT Mon Jul 31 2023

...A strong thunderstorm will impact portions of northeastern
Garfield and central Rio Blanco Counties through 1000 PM MDT...

At 925 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Meeker, or 33 miles northwest of Glenwood Springs,
moving north at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Garfield and central Rio Blanco Counties.

This includes Colorado 13 between mile markers 23 and 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3973 10765 3980 10799 3996 10794 3992 10759
TIME...MOT...LOC 0325Z 193DEG 13KT 3984 10783

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TGR
Special weather statement, Jul 31, 8:32 PM MST, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
932 PM MDT Mon Jul 31 2023

UTZ027>029-010400-
La Sal and Abajo Mountains UT-Arches/Grand Flat UT-
Canyonlands/Natural Bridges UT-
932 PM MDT Mon Jul 31 2023

...A strong thunderstorm will impact portions of north central San
Juan and southeastern Grand Counties through 1000 PM MDT...

At 932 PM MDT, Doppler radar was tracking a strong thunderstorm near
Spanish Valley, or 8 miles south of Moab, moving north at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Moab, Castle Valley, Spanish Valley, Arches National Park, Dead Horse
Point State Park and La Sal Junction.

This includes the following highways...
 U.S. Highway 191 in Utah between mile markers 105 and 150.
 Utah 128 between mile markers 0 and 32.
 Utah 279 between mile markers 0 and 15.
 Utah 313 between mile markers 0 and 7, near mile marker 9, and
between mile markers 15 and 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3832 10936 3834 10977 3885 10982 3883 10920
TIME...MOT...LOC 0332Z 189DEG 11KT 3846 10953

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

LTB
Special weather statement, Jul 31, 8:57 PM MST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
957 PM MDT Mon Jul 31 2023

UTZ027>029-010430-
La Sal and Abajo Mountains UT-Arches/Grand Flat UT-
Canyonlands/Natural Bridges UT-
957 PM MDT Mon Jul 31 2023

...A strong thunderstorm will impact portions of southeastern Grand
County through 1030 PM MDT...

At 956 PM MDT, Doppler radar was tracking a strong thunderstorm near
Moab, moving north at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Moab, Castle Valley, Spanish Valley, Arches National Park and Cisco.

This includes the following highways...
 Interstate 70 in Utah between mile markers 189 and 210.
 U.S. Highway 191 in Utah between mile markers 118 and 134.
 Utah 128 between mile markers 0 and 44.
 Utah 279 between mile markers 0 and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3847 10933 3850 10966 3899 10970 3899 10917
TIME...MOT...LOC 0356Z 193DEG 22KT 3855 10949

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

LTB
Local storm report, Jul 31, 9:35 PM MST, 2 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
1035 PM MDT Mon Jul 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     Rain             3 SSE Redlands          39.04N 108.63W
07/31/2023  M0.86 inch       Mesa               CO   Trained Spotter

            Between 10 and 1030 PM.

&&

NL
Local storm report, Jul 31, 9:38 PM MST, 2 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
1038 PM MDT Mon Jul 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1011 PM     Tstm Wnd Gst     1 S Meeker              40.04N 107.89W
07/31/2023  M45 MPH          Rio Blanco         CO   ASOS

&&

NL
Special weather statement, Jul 31, 10:01 PM MST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1101 PM MDT Mon Jul 31 2023

COZ003-006-017-UTZ025-027-010530-
Roan and Tavaputs Plateaus CO-Uncompahgre Plateau/Dallas Divide CO-
Grand Valley CO-Arches/Grand Flat UT-Tavaputs Plateau UT-
1101 PM MDT Mon Jul 31 2023

...Strong thunderstorms will impact portions of northwestern Mesa and
northeastern Grand Counties through 1130 PM MDT...

At 1100 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 31 miles north of Castle Valley to 32 miles
west of Grand Junction to 12 miles west of Fruita. Movement was north
at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Heavy rain could result in ponding on I-70.

These storms will remain over mainly rural areas of northwestern Mesa
and northeastern Grand Counties, including the following locations...
Mack and Loma.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 1 and 16.
 Interstate 70 in Utah between mile markers 215 and 231.
 Colorado 139 between mile markers 1 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3936 10952 3940 10911 3936 10869 3902 10886
      3905 10919 3902 10950
TIME...MOT...LOC 0500Z 189DEG 18KT 3908 10940 3911 10918 3909 10894

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

NL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, West Elk and Sawatch Mountains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Property damage
$2.0 million
Reported by
Law Enforcement
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

The Lowline Fire started in late July from lightning in the Gunnison National Forest, 11 miles southwest of Crested Butte, Colorado. The fire grew to 1,999 acres before it was contained in early December.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1143716.